Follow
Share

My Mom has been on Namenda and Aricept which worked wonders for her mood and attitude. The doctor says they are no longer effective in slowing her cognitive decline because she is in the end stages of Alzheimer's. We are trying to decide whether or not to take her off these meds for fear her once difficult and unmanageable personality will return. However, these drugs can subdue appetite and she no longer has an appetite. We are in a quandary as to what to do.

Find Care & Housing
I don't know what the dosages are like but perhaps the amounts could be slowly decreased to find a level that keeps her personality manageable and increases her appetite? Could be that as the disease has progressed, her personality could be different as well.
Helpful Answer (8)
Reply to againx100
Report
Dexieboy Jan 27, 2019
Great reply. Thank you. This helped me, too, because I am at the same place with my own mother.
(3)
Report
End stages of Alzheimer's can produce changes in behavior, such as a decline of appetite. End stages of Alzheimer's are not reversible.
Do you visualize a point in her decline that you would call upon hospice to care for her?
Grace & Peace,
Bob
Helpful Answer (7)
Reply to OldBob1936
Report

Ironically, I’ve had the exact opposite discussion with Mom’s geriatric psychiatrist. I’ve asked if she has reached a point where the meds are no longer making a difference and if we should discontinue them. He said there really is no way to know for certain when that point arrives, and if we discontinue the meds she could worsen with no way to retrieve the additional losses. He said he sees no harm in her continuing at this point. My mother is not yet in what I would call end stages though. I remember my grandmother’s end stages. She was infantile; completely non-verbal, needing to be fed puréed food and just responding with a reflex action to the spoon touching her mouth. The day she passed she was curled up in bed in the fetal position. These meds, of course, did not exist back then. It is so hard to know what to do, and not knowing the totality of your situation, I don’t feel right offering advice. I just wanted to share my experience in hopes it might help. Wishing you strength, comfort, wisdom, and clarity as you navigate this difficult journey.
Helpful Answer (6)
Reply to MelissaPA2AZ
Report

From what I recall Namenda has to be "titrated" down. This means slowly withdrawn. When the drug was started a smaller dose was given and gradually increased this is how you should take a person off that drug. Ask the doctor about doing that first and see what her reaction is. If she can withdraw with no problems then once she is off that then you can discuss removing the Aricept. She can always start them up again if you really detect a change for the worse in her personality or mood.
It is funny when Namend was prescribed for my Husband with each dose increase he had a difficult time and his personality became worse. I finally discontinued it.
As for the Aricept it "works" to slow the decline in mild and maybe moderate. If your Mom is in late-mid or late stage the drug is not doing much. Is she on any other medication? If so I think those are what is helping more with her mood.
I noticed no difference at all when I made the decision to discontinue the Aricept for my Husband. I did that when he went on Hospice. He did continue to decline for another almost 3 years. There were no changes that I could tell in his personality, mood, eating and the decline continued at about the same rate as previously.
Helpful Answer (5)
Reply to Grandma1954
Report

Leave her on the Medication. Taking her off now, Could have more of an effect than just loss of appetite. d Bless her and God bless you, dear.
Helpful Answer (5)
Reply to Parise
Report

The responses you have received are helpful. My wife is at the End of Life stage after two years of Vascular Dementia and eight years of  Alzheimer's, but the definition of "End of Life" is "someone who could die in the next 6 to 12 months, but may live for years. I think at this stage you are dealing with the potent  combination of both pain and anxiety --two rather different responses that will require different medications. However, my experience is that people living with dementia tend to retain their personalities before dementia. If they were lovely, friendly people without dementia, they do their best to stay that way. If they were rather nasty to others before dementia that often continues, unless they are drugged up with medications that stop the nastiness coming out.

Everyone is different. Doctors do hesitate (rightly) to take someone off a medicine for fear they can not then bring them back up to the point they were when they came off. However, on balance, my experience is that at the End of Life stage, as one of these responses has said, Aricept is not making much difference. (It is generally thought to be effective for only two years, but few doctors will bring someone off.) My wife was on a similar medicine here in England; and I withdrew it several months ago, and it does not seem to have had much effect. One guideline that makes sense which a Consultant Psychiatrist said to me here in England was, "We only change medicines when there is some indication they are not working." If someone with dementia is often agitated and upset that often needs to be treated, which several correspondents have pointed out.

There is no single answer. You know the person living with dementia best, so
you have to seek advice, weigh up the options and then make (in prayer, I would
add) the best decision you can. I hope this helps.
Helpful Answer (4)
Reply to BritishCarer
Report
bigsun Jan 27, 2019
Dad became an ogre.. prob maximizing his previous personality... Unfortunately
(0)
Report
My mom was already in the advanced stage of dementia/alzeimers when the change in her primary doctor. The new doctor picked up immediately on mom's mental decline and started her on drugs. NO they did not help her mental decline. WHAT they DID DO tho' was take away her middle of the night wanderings, and living in another time and space. My husband and I are her 24/7 caregivers. I was running on very little sleep because of these middle of the night ordeals. Now the only time she wakes up is to go to the bathroom. Granted she may be confused, but she is no long near combative that she needs to help her dad at the barn do chores. If I tell her to go back to sleep, she may ask the same question, but she will stay in bed. I think from our experience stay on them.
Helpful Answer (4)
Reply to motherofdreams
Report
bigsun Jan 27, 2019
Thank you
(1)
Report
I agree .These medications do wonders. Family live with the patients so they know the difference while on medications and when not on (doctors do not live with patients).
Definitely these drugs help in their behavior and mood. Do not stop.
Helpful Answer (3)
Reply to Mythmyth
Report

Agree with G1954, might be best not to go "cold turkey" off meds that have been
successful in managing mood/behavior, especially since it usually takes 2-3 weeks before the results take effect in the first place. Starting all over with something else, can be hard on everyone. Maybe encourage mom's appetite with healthy snacks she might enjoy?
Since my mom's been on Namenda, her appetite isn't as big as before, but her weight is still good, and she snacks here & there.
Best wises
Helpful Answer (3)
Reply to naia2077
Report

Mood is a very important aspect of Health, quality of life and a measure of the patient's well being. ALZ is a disease that has both direct and secondary effects on mood, it's intensity (during Sundowning, for example), and her care plan.
If she is not suffering adverse side effects, there is no reason to take her off the medication. Get Doctor and Nursing notes on her mood and take her to a Geriatric Psychiatrist if needed to have him verify for insurance the fact that she is still benefiting from these drugs.
Also talk to both doctors about how dosage should be adjusted when they become less beneficial.
Should you try a higher dose. What is safest schedule to reduce dosage to do controlled discontinuation considering all of her health factors. Should any other medications be adjusted at that time?
Again, the words "no longer beneficial" will trigger insurance not to cover. Work with your doctor, ALZ Assoc., Geriatric Psychiatrist, and other medical staff to show she is still benefiting!
When she is no longer benefiting, or side effects she experiences outweighs benefits, then step her down off the medicines.
Helpful Answer (3)
Reply to GraceLPC
Report

See All Answers

Ask a Question

Subscribe to
Our Newsletter